South Dakota, 2015

Damaging Winds in South Dakota, August 26, 2015

August 26, 2015 · NWS UNR · 2 events in 1 county or zone

A late evening severe thunderstorm produced wind gusts of 70 to 80 mph over southern Haakon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A late evening severe thunderstorm produced wind gusts of 70 to 80 mph over southern Haakon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 26, 10:00 PM MST, 21 minutes earlier.

Area forecast discussion, Aug 26, 10:00 PM MST, 21 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1100 PM MDT WED AUG 26 2015

.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT
ISSUED AT 207 PM MDT WED AUG 26 2015

UPPER LEVEL RIDGE PERSISTS ACROSS THE CENTRAL AND SOUTHERN ROCKIES
WITH NEXT UPPER WAVE LIFTING THROUGH UTAH. MID AND HIGH CLOUDS
ARE TOPPING THE RIDGE INTO THE NORTHERN PLAINS. AT THE
SURFACE...LOW PRESSURE TROF/BOUNDARY STRETCHES FROM SOUTHEAST
MONTANA...THROUGH FAR SW SOUTH DAKOTA...INTO CENTRAL NEBRASKA.
WEST OF THE TROF...WINDS ARE OUT OF THE SOUTH TO SOUTHWEST AT 10
TO 15 MPH. TO THE EAST OF THE TROF...LIGHT EASTERLY WINDS PREVAIL.
TEMPERATURES AT 2 PM RANGE FROM AROUND 80 IN FAITH...TO THE UPPER
90S IN PINE RIDGE.

LATE THIS AFTERNOON AND TONIGHT...UPPER WAVE WILL LIFT THROUGH
WYOMING THIS EVENING AND MOVE OVER THE FORECAST AREA TONIGHT...AS
SURFACE LOW IN WYOMING SHIFTS EAST INTO SW SOUTH DAKOTA. WITH
INCREASING FORCING AND CONTINUED MOISTURE TRANSPORT...EXPECT
SCATTERED SHOWERS AND STORMS TO DEVELOP AND EXPAND ACROSS THE
AREA LATE TONIGHT. WITH AMPLE ELEVATED INSTABILITY AND
SHEAR...MARGINALLY STRONG TO SEVERE STORMS WILL BE POSSIBLE...WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN CONCERN. LOW TEMPERATURES
WILL BE MILD...IN THE 60S.

THURSDAY...700MB LOW CLOSES OFF EARLY THURSDAY MORNING OVER
WESTERN SD WITH COOLER AIR WRAPPING AROUND THE LOW. SHOWERS AND
STORMS BECOME MORE CONSOLIDATED WITH BEST CHANCES FOR PRECIP
ACROSS NORTHERN AND WESTERN PORTIONS OF THE FORECAST AREA. HIGH
TEMPERATURES WILL BE COOLER THAN TODAY...IN THE MID 70S TO MID
80S. LOW DEEPENS THURSDAY EVENING AS IT TRANSITIONS
EASTWARD...RESULTING IN A SHARP CUTOFF OF PRECIP WITH MUCH OF THE
WESTERN CWA DRYING OUT AND PRECIP CONTINUING THURSDAY NIGHT FOR
SOUTH CENTRAL SD. LOWS THURSDAY NIGHT WILL FALL INTO THE 50S TO
LOWER 60S.

.LONG TERM...FRIDAY THROUGH WEDNESDAY
ISSUED AT 207 PM MDT WED AUG 26 2015

NEGATIVE HEIGHT ANOMALY WILL PERSIST OVER THE PAC NW WITH AN
ANCHORED CENTRAL NOAM RIDGE TO THE EAST. THIS WILL SUPPORT WARM
CONDS WITH PERIODIC SUBTLE MID LEVEL IMPULSES TRAVERSING THE
REGION. LACK OF SUFFICIENT DEEP MOISTURE AND LACK OF DEFINITIVE
WAVE TIMING AT THIS TIME FRAME SUPPORTS MAINLY DRY CONDS ACROSS
THE FA. DID RETAIN POPS OVER NE WY AND THE BH SUN-MON GIVEN A
CONTINUED SIGNAL FOR LOW POPS. OTHERWISE...SW FLOW OFF THE ROCKIES
WILL SUPPORT LEE SIDE TOUGHING WITH VERY WARM TEMPS. H85 TEMPS
PROGGED AT NEAR 30C WILL SUPPORT 90S AT MANY LOCATIONS...ESP WHEN
ANY MID LEVEL IMPULSES TRAVERSE THE REGION AND SHIFT THE LEE
TROUGH THROUGH THE REGION ALLOWING LL SW FLOW. OTHERWISE...NO SIG
SYSTEMS EXPECTED IN THE PERIOD.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1056 PM MDT WED AUG 26 2015

NUMEROUS CONVECTION WILL CONTINUE OVERNIGHT ACROSS PORTIONS OF WRN
SD...GENERALLY JUST NORTH OF I-90...WITH IFR/LIFR CONDITIONS IN
HEAVIER PCPN. GENERALLY VFR CONDITIONS ELSEWHERE OVERNIGHT WITH
ISOLD-SCT HIGH BASED CONVECTION. WDSPRD STRATIFORM RAIN EXPECTED
TO DEVELOP EARLY THURSDAY MRNG ACROSS MUCH OF THE AREA WITH AREAS
OF MVFR/IFR CONDITIONS IN HIGHER TERRAIN...AND MAINLY VFR
CONDITIONS AT LOWER TERRAIN. CONDITIONS WILL IMPROVE SLOWLY FROM
WEST TO EAST IN THE AFTN.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...15
LONG TERM...JC
AVIATION...JOHNSON
Hazardous weather outlook, Aug 26, 1:08 AM MST, 21 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
208 AM MDT WED AUG 26 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
208 AM MDT WED AUG 26 2015 /308 AM CDT WED AUG 26 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE REGION TODAY...BRINGING
A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT. ISOLATED MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE...WITH
SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THURSDAY AS THE
SYSTEM TRACKS EASTWARD THROUGH THE REGION. SEVERE THUNDERSTORMS
ARE NOT EXPECTED. PRECIPITATION WILL GRADUALLY MOVE OUT OF THE
AREA THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Aug 26, 9:08 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1008 PM MDT WED AUG 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     TSTM WND GST     SUNDANCE                44.40N 104.37W
08/26/2015  M54 MPH          CROOK              WY   TRAINED SPOTTER

&&

AWARD
Special weather statement, Aug 26, 9:09 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1009 PM MDT WED AUG 26 2015

SDZ024-025-072-WYZ057-270500-
NORTHERN FOOT HILLS SD-STURGIS/PIEDMONT FOOT HILLS SD-
NORTHERN BLACK HILLS SD-WYOMING BLACK HILLS WY-
1009 PM MDT WED AUG 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MEADE...CENTRAL
LAWRENCE AND SOUTHEASTERN CROOK COUNTIES UNTIL 1100 PM MDT...

AT 1008 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER TERRY PEAK...OR NEAR LEAD...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPEARFISH...STURGIS...LEAD...DEADWOOD...WHITEWOOD...SAINT ONGE...
CENTRAL CITY...GALENA...MOSKEE...CHEYENNE CROSSING...SPEARFISH
CANYON...TERRY PEAK AND FORT MEADE.

THIS INCLUDES...
 INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 7 AND 38.
 INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 193 AND 195.

LAT...LON 4447 10429 4459 10353 4456 10348 4433 10342
      4427 10420
TIME...MOT...LOC 0408Z 252DEG 29KT 4437 10383

BUNKERS
Special weather statement, Aug 26, 9:11 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1011 PM MDT WED AUG 26 2015

SDZ031-073-270500-
PENNINGTON CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-
1011 PM MDT WED AUG 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND
NORTHEASTERN PENNINGTON COUNTIES UNTIL 1100 PM MDT...

AT 1011 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF ELM SPRINGS...OR 42 MILES NORTHEAST OF RAPID CITY...
MOVING SOUTHEAST AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
UNION CENTER...ENNING AND ELM SPRINGS.

LAT...LON 4442 10278 4461 10268 4461 10264 4452 10225
      4419 10232
TIME...MOT...LOC 0411Z 298DEG 34KT 4443 10253

BUNKERS
Special weather statement, Aug 26, 9:12 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1012 PM MDT WED AUG 26 2015

SDZ032-270500-
HAAKON SD-
1012 PM MDT WED AUG 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAAKON COUNTY UNTIL
1100 PM MDT...

AT 1012 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR OTTUMWA...OR 24 MILES NORTHEAST OF PHILIP...MOVING EAST AT 35
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OTTUMWA.

LAT...LON 4420 10157 4440 10158 4441 10115 4419 10117
      4417 10116 4416 10106 4414 10104 4410 10104
TIME...MOT...LOC 0412Z 279DEG 31KT 4423 10125

BUNKERS
Local storm report, Aug 26, 9:22 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1022 PM MDT WED AUG 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HEAVY RAIN       5 WNW HERMOSA           43.86N 103.30W
08/26/2015  M1.00 INCH       CUSTER             SD   TRAINED SPOTTER

            PEA SIZE HAIL

&&

AWARD
Local storm report, Aug 26, 9:23 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1023 PM MDT WED AUG 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND GST     5 WNW HERMOSA           43.86N 103.30W
08/26/2015  E50 MPH          CUSTER             SD   TRAINED SPOTTER

            PEA SIZE HAIL

&&

AWARD

The radar

The Rapid City radar (KUDX), 99 km away, was scanning. The volume nearest the first event began at 05:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Haakon

When
August 26, 10:21 PM MST
Where
Haakon County, (Php)philip Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
44.050, -101.600

Thunderstorm Wind, Haakon

When
August 26, 11:00 PM MST
Where
Haakon County, 1 mi NE of Midland
Measured
69 kt (79 mph) measured gust
Reported by
Department of Highways
Coordinates
44.080, -101.136

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596010, 596011.